FDA Issues Warning of Blindness Risk From Compounded Vancomycin Eye Injections

Source: Eyewiretoday

Tuesday, October 03, 2017 | Medical Studies


The FDA issued a warning on Tuesday regarding the compounding risk of intraocular injections of vancomycin, either alone or in combination with other drugs. The warning comes after a new case of hemorrhagic occlusive retinal vasculitis (HORV), a rare event that can cause blindness.

The FDA received an adverse event report on August 14, 2017, from a physician concerning a patient who was diagnosed postoperatively with bilateral HORV after being administered injections of a compounded triamcinolone, moxifloxacin, and vancomycin (TMV) formulation in each eye at the conclusion of cataract surgery procedures that were done 2 weeks apart. The TMV formulation was compounded by Imprimis Pharmaceuticals, located in Ledgewood, New Jersey.

Although many ophthalmologists use intraocular vancomycin during cataract surgery with the intent of preventing postoperative endophthalmitis,[2] in a statement, the FDA stated that it is unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis. There is no FDA-approved vancomycin formulation for intraocular injection. The formulation is usually prepared at the surgical site or obtained in advance of surgery from a compounding pharmacy.

The use of intraocular vancomycin has recently been associated with the newly described condition HORV.[1,3] Characteristics of HORV include a delayed onset (up to 3 weeks) of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage (bleeding within the retina), retinal vasculitis (inflammation within retinal vessels), vascular occlusion (blockage of retinal vessels), and retinal ischemia (lack of sufficient blood supply to the retina). If vancomycin is administered to both eyes, legal blindness is a likely consequence of HORV.[1,3]

The FDA noted that no cases of HORV were reported in a retrospective analysis of medical records of 922 patients (1541 eyes) who underwent cataract surgeries with intravitreal injections of compounded TMV formulations from November 2013 to December 2015.[4] However, this chart review of non-controlled data is limited in its ability to identify rare events and may not necessarily be generalizable to a larger population who may undergo cataract surgery, according to the agency.

“The adverse event being reported here serves as a reminder that intraocular administration of vancomycin, including when the vancomycin is one of multiple active ingredients in a compounded drug, can result in HORV,” the FDA stated.

HORV Warning on FDA-Approved Vancomycin Injection, USP

FDA approved on September 28, 2017, a supplemental new drug application that adds a subsection about HORV to the WARNINGS section in the labeling of Vancomycin Injection, USP. The warning states:

“Hemorrhagic occlusive retinal vasculitis, including permanent loss of vision, occurred in patients receiving intracameral or intravitreal administration of vancomycin during or after cataract surgery. The safety and efficacy of vancomycin administered by the intracameral or the intravitreal route have not been established by adequate and well-controlled trials. Vancomycin is not indicated for prophylaxis of endophthalmitis.”

FDA encourages health care professionals to report adverse events or quality problems experienced with the use of compounded drug products to FDA’s MedWatch Adverse Event Reporting program by completing and submitting the report online at www.fda.gov/medwatch/report.htm; or downloading and completing the form, then submitting it via fax at 1-800-FDA-0178.

1.  Witkin AJ, et al. Vancomycin-Associated Hemorrhagic Occlusive Retinal Vasculitis: Clinical Characteristics of 36 Eyes. Ophthalmology. 2017; 124(5):583-95.

2.  Chang DF, et al. Antibiotic prophylaxis of postoperative endophthalmitis after cataract surgery: Results of the 2014 ASCRS member survey. J. Cataract Refract Surg. 2015;41(6):1300-5.

3.  Witkin AJ, et al. Postoperative Hemorrhagic Occlusive Retinal Vasculitis: Expanding the Clinical Spectrum and Possible Association with Vancomycin. Ophthalmology. 2015; 122(7):1438-51.

4.  Tyson SL, et al. Clinical outcomes after injection of a compounded pharmaceutical for prophylaxis after cataract surgery: a large-scale review. Curr Opin Opthalmol. 2017;28(1):73-80.

 


Comments

You must be logged in to leave a comment.